Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 232, NWS North Platte, NE

July 12, 2009Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 12, 2009, 10:14 PM CDT for Custer County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2009, 10:14 PM CDT (03:14 UTC)
Expired
Jul 12, 2009, 10:55 PM CDT
In force
41 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Custer County, NE

The radar

The North Platte radar (KLNX), 60 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1078 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1078 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1835 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 130314
SVRLBF
NEC041-130415-
/O.NEW.KLBF.SV.W.0232.090713T0314Z-090713T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1014 PM CDT SUN JUL 12 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CUSTER COUNTY IN CENTRAL NEBRASKA...

* UNTIL 1115 PM CDT

* AT 1013 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HIGHWAY 2 MILE MARKER 250...OR 18 MILES NORTHEAST OF ARNOLD...AND
  MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN CUSTER COUNTY AT 1030 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4169 9985 4161 9997 4150 9997 4156 10024
      4174 10014
TIME...MOT...LOC 0314Z 035DEG 7KT 4166 10005

$$

CDC
1 follow-up statement
000 
WWUS53 KLBF 130355
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1055 PM CDT SUN JUL 12 2009

NEC041-130405-
/O.CAN.KLBF.SV.W.0232.000000T0000Z-090713T0415Z/
CUSTER NE-
1055 PM CDT SUN JUL 12 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CUSTER COUNTY IS
CANCELLED...

THIS STORM HAS WEAKENED. NO ADDITIONAL SEVERE WEATHER IS EXPECTED AT 
THIS TIME.

LAT...LON 4169 9985 4161 9997 4150 9997 4156 10024
      4174 10014
TIME...MOT...LOC 0355Z 035DEG 7KT 4159 10011

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:50 PM CDT, 7 hours 24 minutes earlier.

Area forecast discussion, Jul 12, 2:50 PM CDT, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
250 PM CDT SUN JUL 12 2009

.SYNOPSIS...
    AT 18Z...VISIBLE SATELLITE IMAGERY LOOP SHOWED A BOUNDARY
PLUNGING INTO SOUTHWEST NEBRASKA THROUGH THIS MORNING. THIS WAS
STILL APPARENT WITH DEWPOINT DIFFERENCES LINED UP APPROXIMATELY ON
AN AINSWORTH-THEDFORD-IMPERIAL LINE. AT THE SURFACE...THERE WAS A
WIND SHIFT BOUNDARY ACROSS EASTERN NEBRASKA. THE MAIN FRONT
CONTINUED FROM SOUTHEAST KANSAS...ACROSS THE OKLAHOMA PANHANDLE AND
THEN NORTHWARD ALONG THE HIGH PLAINS OF COLORADO. IN THE UPPER
LEVELS...THE 6.7 MICRON IMAGERY SHOWED A BAROCLINIC PULSE FROM
SOUTHWEST WYOMING...ACROSS NORTHWEST COLORADO...TO THE FOUR- CORNER
REGION. THE SATELLITE DERIVED PRECIPITABLE WATER SHOWED A PLUME OF
30-40MM WELL INTO WESTERN AND NORTH CENTRAL NEBRASKA WITH LIFTED
INDICES OF -1C TO -5C.
&&

.SHORT RANGE...TONIGHT THROUGH TUESDAY NIGHT.
    CONVECTION IS LIKELY TO DEVELOP LATE THIS AFTERNOON OR EARLY
EVENING ALONG THE REMNANTS OF THE SURFACE BOUNDARY IN SOUTHWEST
NEBRASKA. ALSO...SOME CONVECTION IS LIKELY ALONG THE SURFACE FRONT
IN EASTERN COLORADO WHICH MAY AFFECT MUCH OF SOUTHWEST NEBRASKA LATE
TONIGHT. INSTABILITY IN THE AREA IS NOT QUITE UP TO THE LEVELS IT
WAS YESTERDAY...CONVECTIVE POTENTIAL TODAY BEING 1500-2500J/KG. THE
0-6KM BULK SHEAR IS FORECAST TO INCREASE TO 35-45KT BY EARLY EVENING
AND LOW LEVEL WIND SHEAR IS EXPECTED TO BECOME MORE FAVORABLE FOR
SUPER CELL DEVELOPMENT...SO WE HAVE INCLUDED THE POSSIBILITY OF
SEVERE IN THE WEATHER GRIDS THIS EVENING.
    UNTIL THE WESTERN BOUNDARY PUSHES THROUGH MONDAY NIGHT OR EARLY
TUESDAY...SCATTERED THUNDERSTORMS ARE EXPECTED OVER MUCH OF CENTRAL
AND WESTERN NEBRASKA MONDAY AFTERNOON AND EVENING ALONG A HIGH
PLAINS TROUGH AND SURFACE FRONT. COOLER TEMPERATURES ARE THEN
EXPECTED WEDNESDAY AND THURSDAY AS SOME CANADIAN AIR PLUNGES SOUTH
INTO NEBRASKA TUESDAY NIGHT OR EARLY WEDNESDAY. BOTH THE GLOBAL AND
EURO SHOW SOME UNSEASONABLY COOL 850MB TEMPERATURES IN THE RANGE OF
5-10C WEDNESDAY EVENING COMPARED TO 12-16C MONDAY EVENING. ON
TUESDAY...THE 850MB TEMPERATURES MAY RANGE FROM 8C IN THE NORTH TO
14C IN SOUTHERN NEBRASKA.

.MEDIUM TO LONG RANGE...WEDNESDAY THROUGH SUNDAY.
    STARTING AT 12Z WEDNESDAY...THE 00Z LONG RANGE GLOBAL AND THE
00Z EURO ARE SIMILAR AND SUPPORTED BY THE 12Z NORTH AMERICAN. THEY
ALL HAVE THE SURFACE FRONT STRETCHED ACROSS THE CENTRAL AND SOUTHERN
PLAINS WITH SOME PRECIPITATION INDICATED ACROSS CENTRAL AND SOUTHERN
KANSAS. IN THE UPPER LEVELS...THE 500MB HEIGHT FORECASTS OF THE
THREE SHOW FAIRLY FAST ZONAL FLOW ACROSS SOUTHERN NEBRASKA AND
NORTHERN KANSAS. HOWEVER...BY WEDNESDAY EVENING...THEY DIVERGE
SIGNIFICANTLY IN THEIR LOCATIONS OF THE FAST NORTHWEST UPPER FLOW.
THE GFS HAS EVERYTHING...SURFACE AND MID-TROPOSPHERIC FEATURES...
FARTHER SOUTH BY THE ABOUT THE LATITUDINAL WIDTH OF KANSAS. WITH SO
MUCH UNCERTAINTY...OUR CONFIDENCE IN THE DAY 4 THROUGH DAY 7
FORECASTS IS NOT HIGH.
    THERE IS SOME AGREEMENT IN THE GLOBAL AND EURO PRECIPITATION
FIELDS WEDNESDAY NIGHT AND EARLY THURSDAY. THEY DO SHOW A SURFACE
BOUNDARY FROM SOUTHEAST WYOMING THROUGH NORTHEAST COLORADO TO
SOUTHWEST KANSAS WITH SOME PRECIPITATION IN NORTHWEST NEBRASKA. IN
FACT...FOR THURSDAY...THEY SEEM TO BE BRINGING A FAIRLY MAJOR
CONVECTIVE SYSTEM ACROSS PART OF NEBRASKA. HOWEVER...THERE IS
SIGNIFICANT DISAGREEMENT ON THE LOCATION WITH THE GLOBAL SHOWING
WIDESPREAD HEAVY RAINFALL IN CENTRAL AND EASTERN NEBRASKA AND THE
EURO SHOWING A SMALLER AREA IN CENTRAL AND WESTERN NEBRASKA.
STILL...THERE IS ENOUGH CONFIDENCE TO INCLUDE A CHANCE OF
THUNDERSTORMS IN THE THURSDAY AND THURSDAY NIGHT FORECAST FOR
CENTRAL AND NORTH CENTRAL NEBRASKA WITH ONLY A SLIGHT CHANCE FOR
WESTERN NEBRASKA.
    BEYOND THURSDAY NIGHT...CONFIDENCE IN THE EXTENDED MODEL
SOLUTIONS IS VERY LOW.
&&

.AVIATION...
    WIDESPREAD VFR CONDITIONS IN PLACE ACROSS CWA THIS AFTERNOON IN
WAKE OF EARLY MORNING CONVECTION. A FEW SHOWERS ARE MOVING JUST EAST
OF KVTN TAF SITE ATTM...BUT NO RESTRICTIONS TO VSBY/CIGS SEEM TO BE
OCCURRING. THE MAIN THREAT TO LIGHT AIRCRAFT OPERATIONS WILL BE FROM
CONVECTION AGAIN THIS EVENING AND INTO THE OVERNIGHT HOURS.
THUNDERSTORMS ARE EXPECTED TO FORM ACROSS HIGH PLAINS OF
COLORADO/WYOMING AND MIGRATE INTO WESTERN NEBRASKA THROUGH THE
EVENING. GUSTY WINDS AND HAIL WILL BE THREATS WITH THIS STORMS AND
SHOULD BE AVOIDED...HOWEVER HEAVY RAIN WILL ALSO BE POSSIBLE WHICH
COULD SIGNIFICANTLY REDUCE VSBYS AND CIGS TO AS LOW AS IFR
TEMPORARILY. CONFIDENCE IN TIMING AND COVERAGE IS EXTREMELY LOW
HOWEVER AND HAVE NOT PLACED IN PREVAILING PORTION OF TAF...THIS WILL
CONTINUE TO BE MONITORED AND UPDATED AS NECESSARY. MOIST EASTERLY
FLOW WILL REMAIN IN PLACE AND EXPECT SOME MVFR LIGHT FOG SHOULD BE
PRESENT AT LEAST IN THE LARGER RIVER VALLEYS.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT AND MEDIUM TO LONG RANGE...SPRINGER
AVIATION...13
Hazardous weather outlook, Jul 12, 3:37 PM CDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
337 PM CDT SUN JUL 12 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-132045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
337 PM CDT SUN JUL 12 2009 /237 PM MDT SUN JUL 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF
WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING. A VERY MOIST
UNSTABLE ATMOSPHERE REMAINS IN PLACE OVER THE AREA. THUNDERSTORMS
ARE AGAIN EXPECTED TO DEVELOP OVER THE EASTERN PLAINS OF WYOMING
AND COLORADO AND MOVE EAST INTO THE NEBRASKA PANHANDLE AND
WESTERN NEBRASKA THROUGH THE EVENING HOURS. A STATIONARY BOUNDARY
ACROSS THIS REGION COULD BE THE FOCUS FOR STORM
ENHANCEMENT...LEAVING THE MAIN THREAT AREA FOR SEVERE THUNDERSTORM
DEVELOPMENT ALONG AND WEST OF HIGHWAY 83. LARGE HAIL AND DAMAGING
THUNDERSTORM WINDS WILL BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A STRONGER SYSTEM WILL MOVE ACROSS THE NORTHERN PLAINS AND PUSH A
COOL FRONT THROUGH WESTERN AND NORTH CENTRAL NEBRASKA ON MONDAY
NIGHT INTO TUESDAY. THUNDERSTORMS WILL DEVELOP ALONG THE FRONT
AND THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF
WESTERN AND NORTH CENTRAL NEBRASKA WITH THE MAIN THREATS BEING
LARGE HAIL AND DAMAGING THUNDERSTORM WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

13

In the hours before

Local storm report, Jul 12, 9:49 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
949 PM CDT SUN JUL 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND GST     5 NE ANSELMO            41.67N 99.80W
07/12/2009  E60 MPH          CUSTER             NE   PUBLIC

            VERY HEAVY RAIN AND MARBLE SIZED HAIL BEING DRIVEN BY
            STRONG THUNDERSTORM WIND GUSTS.

&&

SCARMEL
Local storm report, Jul 12, 9:55 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
955 PM CDT SUN JUL 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     HAIL             6 E ANSELMO             41.62N 99.75W
07/12/2009  E1.00 INCH       CUSTER             NE   PUBLIC

            MARBLE TO QUARTER SIZE HAIL OCCURRING AT TIME OF REPORT
            ALONG WITH VERY HEAVY RAINFALL AND STRONG WIND GUSTS.

&&

SCARMEL
Local storm report, Jul 12, 10:13 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1013 PM CDT SUN JUL 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     TSTM WND GST     3 S CHAPPELL            41.05N 102.47W
07/12/2009  E65 MPH          DEUEL              NE   PUBLIC

            POWERFUL WINDS DRIVING VERY HEAVY RAINFALL WITH HAIL OF
            UNKNOWN SIZE 3 MILES SOUTH OF CHAPPELL.

&&

SCARMEL

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 9:40 PM CDTSevere Thunderstorm WarningLBFCuster65 min
Jul 12, 9:56 PM CDTSevere Thunderstorm WarningLBFDeuel49 min
Jul 12, 10:34 PM CDTSevere Thunderstorm WarningLBFCuster41 min
Jul 12, 10:40 PM CDTSevere Thunderstorm WarningLBFDeuel, Keith, Perkins50 min
Jul 12, 10:51 PM CDTSevere Thunderstorm WarningLBFGarden39 min
Jul 12, 11:00 PM CDTSevere Thunderstorm WarningLBFCuster45 min
Jul 12, 11:55 PM CDTSevere Thunderstorm WarningLBFLincoln65 min
Jul 12, 11:56 PM CDTSevere Thunderstorm WarningLBFGarden49 min
Jul 12, 11:59 PM CDTSevere Thunderstorm WarningLBFLincoln46 min
Jul 13, 12:39 AM CDTSevere Thunderstorm WarningLBFLincoln51 min
Jul 13, 12:41 AM CDTSevere Thunderstorm WarningLBFLincoln49 min
Jul 13, 12:46 AM CDTSevere Thunderstorm WarningLBFArthur, Garden, Grant44 min
Jul 13, 12:51 AM CDTSevere Thunderstorm WarningLBFLincoln23 min
Jul 13, 1:23 AM CDTSevere Thunderstorm WarningLBFLincoln32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.